Hail, Shawnee
- When
- March 27, 8:07 AM CST to 8:08 AM CST
- Where
- Shawnee County, 0.69 mi N of Auburn
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.910, -95.820
A storm produced nickel-sized hail near Auburn.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A storm produced nickel-sized hail near Auburn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 27, 5:31 AM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 631 AM CDT TUE MAR 27 2012 ...UPDATE TO AVIATION... .UPDATE... LOW LEVEL JET WELL TIMED WITH PASSING COLD FRONT AND HAS BEEN ENOUGH TO GET A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS STARTED. UPDATED THE FORECAST TO REFLECT THIS FRONT AS IT PASSES ACROSS THE AREA IN THE EARLY MORNING HOURS. && .DISCUSSION... BREEZY CONDITIONS CONTINUE ACROSS THE WESTERN PORTIONS OF THE CWA AS TEMPERATURES HOLD IN THE 60S. SOME FAINT PRECIPITATION ECHOES FORMED JUST NORTH AND EAST OF THE AREA AND ARE NOW STARTING TO DEVELOP FARTHER SOUTHWARD ALTHOUGH THE ECHOES ARE QUITE FAINT AND VERY HIGH ATTM. WILL KEEP A SLIGHT CHANCE POP ACROSS THE SOUTHEAST CWA THIS MORNING. FRONT THAT PASSES THROUGH TODAY IS NOT PARTICULARLY STRONG BUT IS MUCH DRIER THAN THE PREVIOUS AIRMASS OVER THE AREA. DEWPOINTS EXPECTED TO MIX OUT AND DROP INTO THE 30S ACROSS THE NORTHERN COUNTIES AS THE TROF PASSES...BRINGING RH VALUES DOWN AROUND 20 PERCENT. FORTUNATELY THE WIND ALSO DECREASES WITH THE DRIER AIR AND WHILE FIRE DANGER WILL REMAIN VERY HIGH...DO NOT NEED RED FLAG PRODUCTS AT THIS TIME. HIGHS IN THE UPPER 70S. AS DAYTIME HEATING PEAKS AND SOME COOLING ALOFT WEAKENS THE CAP...CONDITIONS MAY COME TOGETHER OVER THE FAR SE COUNTIES FOR A LATE DAY STORM AND WILL KEEP POPS THERE AS WELL. FRONT LINGERS ACROSS THE CWA OVERNIGHT AND WITH WEAK LLJ WONT CARRY MORE THAN SLIGHT CHANCES FOR OVERNIGHT HOURS. BOUNDARY LIFTS BACK NORTHWARD ONCE AGAIN ACROSS THE CWA ON WEDNESDAY AND BRINGS A CHANCE OF PRECIPITATION WITH IT ONCE AGAIN. FOR THE PERIOD WED INTO THURS THE FRONT IS PROGGED TO INTERACT WITH A SHORTWAVE AND MAY BRING AN INCREASE IN COVERAGE AND STRENGTH WITH STORMS THROUGH THURSDAY. AXIS OF STRONGEST SHORTWAVE IN THE SERIES MOVES ACROSS THE CWA FRIDAY MORNING AND WOULD BRING AN END WEST TO EAST ACROSS THE AREA FOR PRECIPITATION CHANCES. DESPITE UNSETTLED PATTERN STILL ANTICIPATE HIGHS IN THE 70S AND OVERNIGHT LOWS IN THE 50S. CURRENT FORECAST KEEPS THE WEEKEND DRY WITH NEXT CHANCE OF STORMS SUNDAY EVENING INTO MONDAY AS STRONG UPPER TROF MOVES ONSHORE THE WEST COAST AND MOVES INTO THE CENTRAL US. STILL MODEL DIFFERENCES IN THESE SYSTEMS WITH EC AT A HIGHER LATITUDE SOLUTION FOR THE UPPER TROF WHILE SEVERAL OF THE GFS ENSEMBLE MEMBERS HAVE A DEEPER FARTHER SOUTH TRACK. ALTHOUGH TIMING AND TRACKS ARE DIFFERENT IN EACH...BOTH SOLUTIONS WOULD BRING COLD AIR SOUTHWARD BACK INTO THE CENTRAL PLAINS EARLY TO MID WEEK NEXT WEEK. && .AVIATION... A FEW HOURS OF SCT TSRA TO AFFECT THE TERMINALS TO START THIS FORECAST. WILL KEEP RESTRICTIONS OUT HOWEVER WITH SHORT LIVED NATURE OF CELLS IN LIMITED INSTABILITY. VFR CONDITIONS AND WEAKENING WINDS EXPECTED THROUGH THE REMAINDER OF THIS PERIOD. 65 && .FIRE WEATHER... LOW RELATIVE HUMIDITIES THIS AFTERNOON ALONG AND NORTH OF INTERSTATE 70 WILL BRING VERY HIGH FIRE DANGER TO THOSE AREAS TODAY. HOWEVER WIND SPEED ARE EXPECTED TO BE GENERALLY 20 MPH OR LESS ONCE THE FRONT PASSES. WILL HOLD OFF ON ANYTHING ABOVE ELEVATED FIRE DANGER AT THIS TIME. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 535 AM CDT TUE MAR 27 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-281045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 535 AM CDT TUE MAR 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. VERY HIGH FIRE DANGER IS EXPECTED ACROSS THE FORECAST AREA THIS AFTERNOON...GENERALLY ALONG AND NORTH OF INTERSTATE 70. THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THIS MORNING AS A FRONT MOVES THROUGH THE AREA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORM CHANCES CONTINUE OVERNIGHT ALONG AND SOUTH OF INTERSTATE 70. A FEW OF THESE STORMS MAY PRODUCE SMALL HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORM CHANCES CONTINUE WEDNESDAY THROUGH FRIDAY NIGHT...WITH STRONG STORMS POSSIBLE DURING THE AFTERNOON AND EVENING HOURS WEDNESDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 815 AM CDT TUE MAR 27 2012 KSZ026-039-040-271345- DOUGLAS-JEFFERSON-SHAWNEE- 815 AM CDT TUE MAR 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE...SOUTHERN JEFFERSON AND NORTHWESTERN DOUGLAS COUNTIES... THROUGH 845 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF SHAWNEE...SOUTHERN JEFFERSON AND NORTHWESTERN DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE FORBES FIELD...SOUTHEASTERN TOPEKA...BERRYTON...BILLARD AIRPORT... TECUMSEH...GRANTVILLE...PERRY LAKE...WILLIAMSTOWN...PERRY...LECOMPTON AND NORTH CENTRAL LAWRENCE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 169 AND 200 COULD ALSO BE AFFECTED. && LAT...LON 3926 9534 3901 9522 3888 9589 3905 9588 TIME...MOT...LOC 1315Z 255DEG 27KT 3900 9575 BOWEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 852 AM CDT TUE MAR 27 2012 KSZ038-039-055-271415- OSAGE-SHAWNEE-WABAUNSEE- 852 AM CDT TUE MAR 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHAWNEE... NORTHWESTERN OSAGE AND SOUTHEASTERN WABAUNSEE COUNTIES... THROUGH 915 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF SOUTH CENTRAL SHAWNEE...NORTHWESTERN OSAGE AND SOUTHEASTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL... STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AUBURN...CARBONDALE... FORBES FIELD...BERRYTON...PAULINE AND SOUTHWESTERN TOPEKA. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 157 AND 179 COULD ALSO BE AFFECTED. && LAT...LON 3905 9568 3882 9556 3876 9597 3893 9598 TIME...MOT...LOC 1352Z 252DEG 27KT 3887 9590 BOWEN
The Topeka radar (KTWX), 37 km away, was scanning. The volume nearest the first event began at 14:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364503.